Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 236, NWS Wichita, KS

July 6, 2004Wilson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jul 6, 2004, 5:07 AM CDT for Wilson County, Kansas. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2004, 5:07 AM CDT (10:07 UTC)
Expired
Jul 6, 2004, 6:00 AM CDT
In force
53 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Wilson County, KS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 3:10 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 10.1 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1253 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1253 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1765 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 061007
SVRICT
KSC205-061100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
507 AM CDT TUE JUL 6 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WILSON COUNTY IN SOUTHEAST KANSAS

* UNTIL 600 AM CDT.

* AT 507 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES NORTH OF LONGTON...OR ABOUT 37 MILES
  SOUTHWEST OF CHANUTE...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE
  NEAR FREDONIA AROUND 525 AM CDT...
  6 MILES NORTHWEST OF ALTOONA AROUND 530 AM CDT...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF PENNIES...
  WINDS UP TO 60 MILES AN HOUR...
  VERY HEAVY RAINFALL...WHICH MAY CAUSE LOCALIZED FLOODING...

THE STORM HAS A HISTORY OF PRODUCING DAMAGING WINDS.

SEEK A STURDY SHELTER AND STAY AWAY FROM WINDOWS.

AVOID USING THE TELEPHONE OR OTHER ELECTRICAL EQUIPMENT...WHILE
LIGHTNING IS IN THE AREA.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR WILSON
COUNTY UNTIL 600 AM CDT.

LAT...LON 3767 9594 3739 9595 3739 9553 3771 9554

$$

/DARMOFAL

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:58 AM CDT, 2 hours 9 minutes earlier.

Area forecast discussion, Jul 6, 2:58 AM CDT, 2 hours 9 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE WICHITA KS
258 AM CDT TUE JUL 6 2004

.DISCUSSION...

MAIN FCST CONCERN WL BE THE CONVECTIVE COMPLEX TO AFFECT CWA THIS
MORNING AND THEN PRECIP CHANCES WED NGT.

WL KEEP FLOOD WATCH IN EFFECT FOR ENTIRE AREA THROUGH 10 AM AS THIS
COMPLEX CONTINUES TO TRACK SE. THOUGHT ABOUT CANCELING IT FOR
CENTRAL KS, BUT SINCE WE HAVE A FEW FLOOD WARNINGS IN EFFECT, WL
JUST LET THE WATCH DIE A NATURAL DEATH.

TDAY-TNGT:
WHERE THE SQUALL LINE WL BE AT THE TIME OF ZONE ISSUANCE WL DICTATE
THE POPS FOR TDAY. FIRST GUESS IS THAT POPS WL BE NEEDED FOR SE KS
AND MUCH OF SC KS, WITH NOTHING FOR CENTRAL KANSAS. FEEL THE BULK OF
THE CONVECTION LATE THIS AFTERNOON SHUD BE CONFINED TO AREAS SOUTH
OF THE BORDER. THIS IS WHERE BETTER LOW LEVEL CONVERGENCE WL BE
SITUATED TO GET CONVECTION GOING. HOWEVER WL PLACE A SLGT CHANCE
ALONG THE BORDER IN CASE ANYTHING CREEPS UP THERE LATE THIS
AFTERNOON. TEMPS ARE EXPECTED TO BE COOLER THAN THE LAST FEW DAYS AS
SOME SLIGHTLY COOLER AIR MOVES IN FROM THE NORTH. IN ADDITION WET
GROUND WL LIMIT HEATING POTENTIAL.

WL KEEP ENTIRE CWA DRY TNGT, BUT AM A LITTLE CONCERNED THAT A STRAY
STORM MAY DEVELOP OVER THE PANHANDLE OF OKLAHOMA AND WORK INTO THE
SW PORTION OF THE CWA. HOWEVER WL KEEP DRY AND LET NEXT SHIFT TAKE
ANOTHER LOOK AT IT.

WED-THU: UPPER FLOW WL BECOME NW WED WITH A WEAK UPPER RIDGE
SITUATED OVER THE DESERT SW. AT THE SAME TIME SOME LEE SIDE
TROUGHING WL COMMENCE ALLOWING MOISTURE TO RAPIDLY RETURN TO KANSAS.
THERE REALLY IS NOT ANY FOCUS FOR STORMS TO DEVELOP WED. WL LEAVE
POPS IN FOR WED NGT AS THE THETA E GRADIENT SHIFTS EAST AS LLJ
VEERS. ETA ALSO SHOWING SOME DECENT UPGLIDE THROUGH CWA WED NGT
ALONG WITH ELEVATED INSTABILITY INCREASING.

FRI-MON:
DID NOT MAKE TOO MANY CHANGES FROM THE PREV FCST. MED RANGE MODELS
STILL AGREE ON SW FLOW FROM THE DESERT SOUTHWEST TO THE NORTHERN
PLAINS. THEREFORE THE BETTER UPPER DYNAMICS WL REMAIN NW OF THE CWA.
HOWEVER THERE SHUD BE A PERSISTENT WEAK SFC TROUGH OVER THE HIGH
PLAINS. FEEL THAT STORMS WL DEVELOP OVER THE HIGHS PLAINS DURING THE
AFTERNOONS. SOME OF THIS ACTIVITY MAY CREEP INTO CENTRAL KS DURING
THE EVENING HOURS. THEREFORE KEPT POPS IN FOR THE EVENING PERIODS
ACROSS CENTRAL KS AND DRY DURING THE DAY. TEMPS SHUD BE PRETTY CLOSE
TO CLIMO, WITH NEAR 90 HIGHS AND UPPER 60S TO NEAR 70 LOWS.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    83  63  87  70 /  40  10  10  20
HUTCHINSON      83  62  87  70 /  10  10  10  20
NEWTON          83  62  86  70 /  30  10  10  20
ELDORADO        83  63  85  70 /  50  10  10  20
WINFIELD-KWLD   83  64  86  71 /  60  10  10  20
RUSSELL         81  59  87  63 /  10   5  10  20
GREAT BEND      82  60  87  64 /  10  10  10  20
SALINA          83  61  88  70 /  10   5  10  20
MCPHERSON       83  62  86  70 /  10  10  10  20
COFFEYVILLE     83  65  84  70 /  70  20  10  20
CHANUTE         82  63  84  68 /  70  10  10  20
IOLA            81  63  84  68 /  70  10  10  20
&&

.ICT WATCHES/WARNINGS/ADVISORIES...FLOOD WATCH FOR ALL OF COUNTY
WARNING THROUGH 10 AM CDT TODAY.
&&

7/LAWSON
Hazardous weather outlook, Jul 5, 12:50 PM CDT, 16 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE WICHITA KS
1250 PM CDT MON JUL 5 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-061200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
1250 PM CDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THUNDERSTORMS WILL AGAIN BE LIKELY OVERNIGHT ACROSS ALL OF THE AREA.
HAIL TO THE SIZE OF QUARTERS AND WINDS TO 60 MPH WILL BE POSSIBLE
WITH THESE STORMS TONIGHT. A FLOOD WATCH IS IN EFFECT THROUGH
TUESDAY MORNING. PLEASE SEE LATEST FLOOD WATCH FOR ADDITIONAL
DETAILS.

STORMS ARE EXPECTED TO DEVELOP THIS EVENING ACROSS THE HIGH PLAINS
OF KANSAS AND NEBRASKA. THESE STORMS WILL THEN MOVE TO THE HIGHER
MOISTURE WHICH WILL BE SITUATED OVER EASTERN KANSAS. SHEAR PROFILES
ARE MARGINAL FOR SEVERE STORMS BUT THE ABUNDANCE OF LOW LEVEL
MOISTURE SHOULD MAKE UP FOR IT. STORMS OVER THE LAST FEW NIGHTS HAVE
SATURATED THE GROUND. SO ANY ADDITIONAL RAINFALL TONIGHT WILL GO
INTO RUNOFF AND MAY CAUSE FLOODING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THUNDERSTORMS, SOME POSSIBLE SEVERE, WILL BE POSSIBLE OVER SOUTHEAST
AND EXTREME SOUTH CENTRAL KANSAS TUESDAY MORNING. STORMS WILL AGAIN
BE POSSIBLE FRIDAY THROUGH SUNDAY. IT IS TOO EARLY TO TELL IF THESE
STORMS WILL BE SEVERE, SO PLEASE CHECK BACK FOR LATER FORECASTS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED TONIGHT OVER MUCH OF
CENTRAL, SOUTH CENTRAL AND SOUTHEAST KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

LAWSON/KETCHAM

In the hours before

Local storm report, Jul 6, 3:55 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
355 AM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0353 AM     TSTM WND GST     WINFIELD                37.27N 96.97W
07/06/2004  66 MPH           COWLEY             KS   OFFICIAL NWS OBS

            REPORTED AT WINFIELD AIRPORT.

&&

BRW
Local storm report, Jul 6, 3:58 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
358 AM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0356 AM     TSTM WND GST     5 W ARKANSAS CITY       37.07N 97.13W
07/06/2004  65 MPH           COWLEY             KS   LAW ENFORCEMENT

0305 AM     TSTM WND GST     5 W ARKANSAS CITY       37.07N 97.13W
07/06/2004  65 MPH           COWLEY             KS   AMATEUR RADIO

&&

BRW
Local storm report, Jul 6, 3:58 AM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE WICHITA KS
358 AM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0350 AM     TSTM WND GST     5 W ARKANSAS CITY       37.07N 97.13W
07/06/2004  65 MPH           COWLEY             KS   AMATEUR RADIO

&&

BRW
Local storm report, Jul 6, 4:12 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
412 AM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0355 AM     TSTM WND DMG     ARKANSAS CITY           37.07N 97.04W
07/06/2004                   COWLEY             KS   LAW ENFORCEMENT

            LARGE TREES DOWN ACROSS THE CITY.

&&

LAWSON
Local storm report, Jul 6, 4:54 AM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
454 AM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0445 AM     TSTM WND GST     CEDAR VALE              37.11N 96.50W
07/06/2004  60 MPH           CHAUTAUQUA         KS   TRAINED SPOTTER

&&

LAWSON
Local storm report, Jul 6, 5:05 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
505 AM CDT TUE JUL 06 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0502 AM     TSTM WND GST     ELK FALLS               37.37N 96.19W
07/06/2004  60 MPH           ELK                KS   AMATEUR RADIO

&&

LAWSON

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 11:00 PM CDTSevere Thunderstorm WarningICTBarton, Russell90 min
Jul 5, 11:45 PM CDTSevere Thunderstorm WarningICTEllsworth, Lincoln, Rice75 min
Jul 6, 12:44 AM CDTSevere Thunderstorm WarningICTMcPherson, Saline76 min
Jul 6, 12:54 AM CDTSevere Thunderstorm WarningICTEllsworth, Rice36 min
Jul 6, 1:38 AM CDTSevere Thunderstorm WarningICTMarion67 min
Jul 6, 2:10 AM CDTSevere Thunderstorm WarningICTChase65 min
Jul 6, 2:12 AM CDTSevere Thunderstorm WarningICTHarper63 min
Jul 6, 3:51 AM CDTSevere Thunderstorm WarningICTCowley54 min
Jul 6, 4:23 AM CDTSevere Thunderstorm WarningICTChautauqua67 min
Jul 6, 4:39 AM CDTSevere Thunderstorm WarningICTElk51 min
Jul 6, 5:37 AM CDTSevere Thunderstorm WarningICTNeosho38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.